Virginia, 2007Damaging Winds in Virginia, August 21, 2007
August 21, 2007 · NWS MRX · 2 events in 1 county or zone
An upper level disturbance tracked across the region triggering isolated severe thunderstorms across southwest Virginia. Storm reports were primarily for wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance tracked across the region triggering isolated severe thunderstorms across southwest Virginia. Storm reports were primarily for wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 21, 8:26 AM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 21, 8:26 AM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 AM EDT TUE AUG 21 2007
.DISCUSSION...SHORT WAVE MOVING THROUGH UPPER RIDGE BRINGING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS INTO THE AREA.
ADDITIONAL DEVELOPMENT IS POSSIBLE THIS AFTERNOON WITH THE AID OF
HEATING AND INCREASED INSTABILITY. HAVE UPDATES ZONES TO ADJUST
TIMING OF PRECIP AND EXPAND COVERAGE SLIGHTLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 96 72 98 72 97 / 10 10 10 10 10
KNOXVILLE AIRPORT, TN 94 72 96 70 95 / 20 10 10 10 10
OAK RIDGE, TN 94 71 96 70 95 / 20 10 10 10 10
TRI CITIES AIRPORT, TN 90 68 92 67 92 / 30 20 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, Aug 21, 2:29 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 AM EDT TUE AUG 21 2007
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
329 AM EDT TUE AUG 21 2007 /229 AM CDT TUE AUG 21 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Washington
- When
- August 21, 12:20 PM EST to 12:30 PM EST
- Where
- Washington County, Abingdon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -81.980
Sheriffs dispatch reported that thunderstorm winds had blown a sign off a pole on I-81 in Abingdon.
Thunderstorm Wind, Washington
- When
- August 21, 12:25 PM EST to 12:30 PM EST
- Where
- Washington County, Abingdon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 36.710, -81.980
Bristol Utilities reported numerous trees and powerlines downed by thunderstorm winds in the Abingdon area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 21, 2007$7.7 million · 2.5 in hail · 22 events
- Flash Flooding and Damaging Winds in Iowa, August 21 to 22, 2007$1.0 million · 80 kt wind · 27 events
- Hail and Damaging Winds in Wisconsin, August 21 to 22, 2007$1.2 million · 65 kt wind · 13 events
- Damaging Winds in North Carolina, August 21, 20078 injured · 52 kt wind · 46 events
- Flash Flooding in Ohio, August 21 to 22, 2007$1.3 million · 3 events
- Hail and Damaging Wind in Nebraska, August 21, 2007$625,000 · 2.75 in hail · 15 events
- Flash Flooding in Iowa, August 21, 2007$281,000 · 5 events
- Hail and Damaging Winds in Virginia, August 21, 2007$63,000 · 55 kt wind · 35 events
- Damaging Winds in Virginia, August 21, 2007$24,000 · 50 kt wind · 22 events
- Flash Flooding and Flooding in Ohio, August 21, 2007$45,000 · 4 events
- Damaging Winds in Wisconsin, August 21, 2007$33,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Tennessee, August 21, 2007$23,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50741, 50742.